Nevada, 2004High Wind in Nevada, May 10, 2004
May 10, 2004 · NWS LKN · 3 events in 3 counties and zones
3 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at May 10, 10:48 AM PST, 28 minutes earlier.
Area forecast discussion, May 10, 10:48 AM PST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
1148 AM PDT MON MAY 10 2004
.SYNOPSIS...LOW PRESSURE WILL MOVE THROUGH NEVADA ON TODAY BRINGING
STRONG WINDS AND UNSETTLED WEATHER TO THE SILVER STATE THROUGH THE
MIDDLE OF THE WEEK.
&&
.UPDATED...UPGRADED WIND ADVISORY IN NORTHERN NYE COUNTY TO HIGH
WIND WARNING. WINDS AT THE TONOPAH AIRPORT HAVE GUSTED TO 60 MPH
BEHIND THE COLD FRONT WHILE CURRANT CREEK AND PANCAKE ARE GUSTING
TO 50 MPH AHEAD OF THE COLD FRONT. AS THE FRONT CONTINUES ACROSS NYE
COUNTY THIS AFTERNOON EXPECT WINDS TO INCREASE TO 35 TO 45 MPH WITH
GUSTS OF 60 TO 70 MPH POSSIBLE.
.PREV DISCUSSION...230AM CURRENTLY UPPER LOW IS MOVING INTO NRN CA
WITH SITES IN NRN CA REPORTING PRECIP WITH MAX RATES BEING ABOUT A
TENTH OF AN INCH AN HOUR. PRECIP BAND IS CURRENTLY HALFWAY THROUGH CA
AND EXPECT PRECIP TO PUSH INTO WRN NV THIS MORNING.
UPPER LEVEL SYSTEM WILL MOVE THROUGH THE REGION WITH THE MAJORITY OF
THE PRECIP BEING ALONG AND NORTH OF THE I-80 CORRIDOR TODAY AND
TONIGHT. HOWEVER...MAIN ISSUE WILL BE WINDS AHEAD OF THIS SYSTEM PLUS
POST FRONTAL WINDS FOR WENDOVER. HAVE VERY TIGHT COLD FRONT MOVING
THROUGH THE REGION AND WITH TIGHT GRADIENT AND STRONG LLVL THERMAL
PACKING WILL SEE STRONGEST WINDS ACROSS CENTRAL NV TODAY. WILL ISSUE
HIGH WIND WARNING FOR WHITE PINE CTY AND ISSUE ADVISORIES FOR REST OF
CENTRAL NV TODAY. FOR WENDOVER...WILL BEGIN WARNING THIS AFTERNOON AS
FRONT APPROACHES...BUT ANTICIPATE STRONGEST IMPACT TO BE AFTER THE
COLD FRONT PASSES THIS AFTERNOON WITH NW FLOW AUGMENTED BY
OROGRAPHICS.
AS THIS FIRST SYSTEM MOVES THROUGH THE REGION WILL HAVE SOLID JET
BISECTING THE STATE WITH FAVORABLE LF QUAD ENHANCEMENT OVER THE CWFA.
WITH LOW LIS AND SOLID DIV/CONV COUPLET WITH S/WV MOVING THROUGH THE
REGION WILL GO WITH SHOWER/TSTORM WORDING. COLD AIR ASSOC WITH THIS
SYSTEM WILL BEGIN TO MOVE INTO THE REGION TONIGHT AS H7 TEMPS DROP TO
NEAR -8C AND WILL SEE PRECIP TURN TO SNOW IN MOST REGIONS. ONLY
CAVEAT WITH THIS IS WARMTH OF GROUND SO ACCUMULATIONS PROBABLY WILL
NOT BEGIN UNTIL 6000 FEET AND ABOVE INITIALLY.
AS NEXT PORTION OF THIS SYSTEM ROTATES INTO THE REGION ON TUESDAY
WILL CONTINUE WITH SHOWER/TSTORM CHCS OVER MOST OF THE REGION. MODELS
NOW DIGGING THIS SYSTEM THROUGH NV WITH UPPER TROUGH PUSHING INTO THE
FOUR-CORNERS REGION ON WEDNESDAY. HAVE A STRONG JET MAX DIGGING DOWN
THE BACKSIDE OF THIS SYSTEM THROUGH THIS JET MAX IS NOW PROGGED TO
BISECT NV ACROSS THE SRN PORTION OF THE STATE WITH BEST BAROCLINIC
ZONE SOUTH OF THE CWFA. HOWEVER...HAVE PLENTY OF INSTABILITY AND
DYNAMICS WITH ENOUGH MOISTURE TO CONTINUE CHANCE OF PRECIP THROUGH
TUESDAY NIGHT.
AS THIS UPPER TROUGH PUSHES EAST OF THE REGION ON WEDNESDAY WILL HAVE
DIRTY UNSTABLE NW FLOW OVER THE REGION. MODELS HINTING THAT WEAK S/WV
FEATURES IN THE FLOW WILL CONTINUE TO KEEP THE ATMOSPHERE UNSTABLE
ENOUGH FOR PRECIP AND WILL LINGER POPS ACROSS MOST OF THE REGION WITH
BEST CHANCES BEING ERN ELKO AND WHITE PINE COUNTIES. WITH NW FLOW
OVER THE REGION WILL KEEP TEMPS DOWN AND WILL FOLLOW THE COOLER
GUIDANCE VALUES AS TEMPS REMAIN BELOW NORMAL THROUGH THE MIDDLE OF
THE WEEK.
.LONG TERM...OVERALL TREND OF THE MODELS IS TO LINGER NW FLOW LONGER
THAN PREVIOUS RUNS...WITH ECMWF LINGERING NW FLOW THE LONGEST AND
GFS/UKMET FASTER TO TURN FLOW MORE WESTERLY. ALL MODELS SHOW NW FLOW
WEDNESDAY NIGHT INTO THURSDAY...WITH A SHEARING VORT FEATURE BRUSHING
NE NV. WITH SHEARING VORT FEATURE AND OROGRAPHIC EFFECTS AT WORK...
HAVE SLT CHC POPS EXTREME NE NV DURING THIS PERIOD...WITH PC
ELSEWHERE. NW FLOW PERSISTS THURSDAY NIGHT...THEN BECOMES MORE
WESTERLY ON FRIDAY IF GFS/UKMET ARE CORRECT WITH FLAT RIDGING...WITH
WESTERLY FLOW DOMINATING THROUGH MUCH OF THE WEEKEND. WITH WESTERLY
FLOW AND A LACK OF VORTS/DYNAMICS...KEPT DRY WX FRIDAY THROUGH THE
WEEKEND. REGARDING TEMPS...NW FLOW WILL PREVENT TOO MUCH OF A WARM UP
ON THU...WITH TEMPS IN NE NV REMAINING IN THE 50S. MORE NOTICEABLE
TEMP INCR FRI AND OVER THE WEEKEND ASSUMING NW FLOW IS OUT OF THE
PICTURE...AND HEIGHT/THICKNESS INCR OCCURS PER GFS/UKMET. IF THIS
HAPPENS...SHOULD BE BACK TO CLIMO OR EVEN A NOTCH ABOVE SAT/SUN.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING UNTIL 5 PM
NVZ035 AND NVZ013.
HIGH WIND WARNING FROM NOON TO 9 PM NVZ033.
WIND ADVISORY UNTIL 5 PM NVZ037.
&&
FEHRN/PELOQUIN/SETTJE
Hazardous weather outlook, May 10, 4:40 AM PST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
540 AM PDT MON MAY 10 2004
NVZ013-033-035-037-111400-
EXTREME EASTERN ELKO COUNTY-NORTHERN NYE COUNTY-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-WHITE PINE COUNTY-
540 AM PDT MON MAY 10 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EXTREME EASTERN
NEVADA
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL BRING STRONG WINDS AND UNSETTLED WEATHER TO
CENTRAL AND EXTREME EASTERN ELKO COUNTY TODAY AND TONIGHT. HIGH
WIND WARNINGS AND WIND ADVISORIES HAVE BEEN ISSUED FOR THIS EVENT.
REFER TO WWUS75...RNONPWLKN FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A ADDITIONAL WEATHER SYSTEM WILL CONTINUE TO BRING UNSETTLED WEATHER
AND BELOW NORMAL TEMPERATURES TO THE REGION THROUGH THE MIDDLE OF
THE WEEK. THOUGH NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
OBSERVATIONS IN ACCORDANCE WITH STANDARD OPERATING PROCEDURES.
NVZ030>032-034-036-111400-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
540 AM PDT MON MAY 10 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEVADA
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL BRING STRONG WINDS...COOLER TEMPERATURES...
AND PRECIPITATION TO THE REGION TODAY AND TONIGHT. HOWEVER...LITTLE
WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A ADDITIONAL WEATHER SYSTEM WILL CONTINUE TO BRING UNSETTLED WEATHER
AND BELOW NORMAL TEMPERATURES TO THE REGION THROUGH THE MIDDLE OF
THE WEEK. THOUGH NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
OBSERVATIONS IN ACCORDANCE WITH STANDARD OPERATING PROCEDURES.
FEHRN
High Wind, Northern Nye
- When
- May 10, 11:16 AM PST
- Where
- Northern Nye forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
A strong cold front swept across northern and central Nevada. Winds blew down a 80 foot tree onto the library in Ely where wind gusts to 61 mph were recorded. In Wells the roof was blown off the old theater building and a power pole was snapped off at the base. The high winds caused a trailer to turn over on its side about 20 miles south of Wells on highway U.S 95. In Clover Valley broken tree limbs blocked a road.In Tonopah wind gusts to 60 mph were recorded. At Ruby Lake a wind gust to 82 mph was recorded.
High Wind, Sw & Sc Elko
- When
- May 10, 12:30 PM PST
- Where
- Sw & Sc Elko forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
High Wind, White Pine
- When
- May 10, 12:34 PM PST
- Where
- White Pine forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.442, -114.902 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, May 10, 2004F2 · 21 events
- Flash Flood and Hail in Pennsylvania, May 10, 2004$954,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Michigan, May 10, 2004$525,000 · 1.75 in hail · 11 events
- Flash Flood in Louisiana, May 10, 2004$300,000 · 1 event
- High Wind in Idaho, May 10, 2004$100,000 · 5 events
- Hail and Damaging Winds in Texas, May 10, 2004$55,000 · 1.75 in hail · 15 events
- Lightning Strike in Nebraska, May 10, 2004$90,000 · 1 event
- High Wind and Strong Wind in Utah, May 10, 2004$44,000 · 81 kt wind · 12 events
- Flooding in Iowa, May 10 to 12, 2004$60,000 · 3 events
- Lightning Strikes in Tennessee, May 10, 20042 injured · $3,000 · 2 events
- Hail and Heavy Rain in Kansas, May 10 to 11, 20041.75 in hail · 17 events
- Damaging Wind in Tennessee, May 10, 2004$20,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432578, 5432577, 5432576.